Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 29, 2013, 2:05 PM MDT for 7 counties in Montana. It took effect at Aug 30, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2013, 2:05 PM MDT (20:05 UTC)
- In effect from
- Aug 30, 2013, 12:00 PM MDT
- Expired
- Aug 30, 2013, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
582 WWUS85 KMSO 292005 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 205 PM MDT THU AUG 29 2013 MTZ110-111-301200- /O.NEW.KMSO.FW.W.0010.130830T1800Z-130831T0300Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 205 PM MDT THU AUG 29 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT FRIDAY. * WINDS: SOUTHWEST BECOMING WEST 20-25 MPH WITH GUSTS TO 35 MPH. * MINIMUM HUMIDITIES: 12-17 PERCENT. * TIMING: WINDS WILL BEGIN TO INCREASE IN THE EARLY AFTERNOON AND PEAK AROUND 4PM MDT. INITIALLY WINDS WILL BE MORE FROM THE SOUTHWEST BUT ARE EXPECTED TO BECOME MORE WESTERLY BY EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
2 follow-up statements
510 WWUS85 KMSO 301035 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 435 AM MDT FRI AUG 30 2013 MTZ110-111-310300- /O.CON.KMSO.FW.W.0010.130830T1800Z-130831T0300Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 435 AM MDT FRI AUG 30 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * WINDS: SOUTHWEST BECOMING WEST 20-25 MPH WITH GUSTS TO 35 MPH. * MINIMUM HUMIDITIES: 12-17 PERCENT. * TIMING: WINDS WILL BEGIN TO INCREASE IN THE EARLY AFTERNOON AND PEAK AROUND 4PM MDT. INITIALLY WINDS WILL BE FROM THE SOUTHWEST BUT ARE EXPECTED TO BECOME WESTERLY BY EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
944 WWUS85 KMSO 310244 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 844 PM MDT FRI AUG 30 2013 MTZ110-111-310345- /O.EXP.KMSO.FW.W.0010.000000T0000Z-130831T0300Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 844 PM MDT FRI AUG 30 2013 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 2:04 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 29, 2:04 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
204 PM MDT Thu Aug 29 2013
.DISCUSSION...The shortwave that will bring thunderstorms to Idaho
and western Montana is passing through central Oregon this
afternoon. Showers and thunderstorms are already associated with
this feature and will pass through Idaho early this afternoon and
into western Montana later this afternoon. Most locations have a
fair chance to see a shower with many locations to see
thunderstorms by this evening. Stronger cells will produce brief
heavy rain and gusty winds, so these conditions are of main
concern through this evening. Most of the thunderstorm activity is
forecast to pass off to the east this evening. The main trough
will pass to the north through Canada overnight and Friday
morning, but northwest Montana may see a continued influence with
cloud cover and shower chances.
Friday through Sunday, model guidance remains consistent in
depicting relatively dry conditions, however there are nuances
that have recently changed. For example, a weak and fast-moving
storm system that models have anticipated north of the Canadian
border on Friday has weakened significantly in the most recent
model runs. The impact of this weaker solution is slightly weaker
winds on Friday for the Northern Rockies. However, breezy and very
dry conditions across southwest Montana are enough to warrant fire
weather highlights during Friday afternoon/evening.
Monday through Thursday, confidence in the forecast models remains
quite low, with little consistency day-to-day. Despite previous
advertisements of strong high pressure late next week, the models
since changed prognoses and now depict southwesterly flow aloft over
the Northern Rockies. This southwesterly flow is a reasonable
solution and essentially a persistence forecast. The long term
forecast period will likely be dominated by warm temperatures and
periodic shower/thunderstorm activity.
&&
.AVIATION...Showers and thunderstorms will begin to pass through
Idaho early this afternoon ahead of an approaching shortwave. This
shortwave will pass through Idaho and western Montana this
afternoon and evening so showers and thunderstorms are expected to
pass through most locations between 29/2100z-30/0100z. All TAF
sites may be affected by showers and thunderstorms between the
same time period with brief heavy rain and gusty outflow winds of
main concern. Cloud cover and showers may linger or redevelop
through northwest Montana tonight and Friday morning, otherwise
the rest of the region will have little cloud cover overnight.
Westerly winds will increase on Friday and will mix down to the
surface through the afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Friday
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:29 AM MDT | Special Weather Statement | MSO | Ravalli | 46 min |
| Aug 29, 2:06 PM MDT | Special Weather Statement | MSO | 39 min | |
| Aug 29, 2:41 PM MDT | Special Weather Statement | MSO | Lincoln | 49 min |
| Aug 29, 3:39 PM MDT | Special Weather Statement | MSO | Lake | 81 min |
| Aug 29, 4:23 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 37 min |
| Aug 29, 4:49 PM MDT | Special Weather Statement | MSO | Missoula | 71 min |
| Aug 29, 5:05 PM MDT | Special Weather Statement | MSO | Lake | 55 min |
| Aug 29, 5:23 PM MDT | Areal Flood Advisory | MSO | Flathead | 112 min |
| Aug 29, 5:37 PM MDT | Areal Flood Advisory | MSO | Missoula | 2 hr |
Nearby
Red Flag Warnings in Montana, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.